Alert archive / Florida / Tornado Warnings in 1994

Tornado Warning 17, NWS Melbourne, FL

November 15, 1994Palm Beach County, Florida

NWS Melbourne, FL issued this tornado warning at Nov 15, 1994, 9:47 PM EST for Palm Beach County, Florida. It was in force for 58 min.

The area

The counties it named.

The facts

Issued
Nov 15, 1994, 9:47 PM EST (02:47 UTC)
Expired
Nov 15, 1994, 10:45 PM EST
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 2.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1994-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1994-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPBI 160247
TORPBI
FLC099-160345-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WEST PALM BEACH FL
947 PM EST TUE NOV 15 1994
 
THE NATIONAL WEATHER SERVICE IN WEST PALM BEACH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1045 PM EST
FOR THE FOLLOWING LOCATIONS......
 
IN SOUTH FLORIDA
 
   ...SOUTHERN PALM BEACH COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE SOUTHEAST COAST
 
AT 935 PM A TORNADO WAS REPORTED BY THE POLICE DEPARTMENT IN DELRAY
BEACH. THIS TORNADO IS ASSOCIATED WITH THUNDERSTORMS MOVING NORTH-
WEST ACROSS SOUTHERN FLORIDA.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITC.H
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
 
 
&
NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Nov 15, 8:02 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 15, 8:02 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
755 PM EST TUE NOV 15 1994

MADE MINOR ADJUSTMENTS TO HEADLINES. SINCE BREVARD WAS BROKEN UP IN
THE TROPICAL STORM WARNING INDICATED HIGH WIND WARNING N OF TITUSVILLE
AND TS WARNING TITUSVILLE SWD. RAINBAND OVER OSCEOLA..BREVARD AND
EXTENDING OFFSHORE IS PRODUCING LOCALLY HEAVY RAINFALL AND HAS
PRODUCED AN APPARENT TORNADO WITH DAMAGE AND INJURIES IN SOUTH BREVARD
SINCE 7PM. 88D INDICATES ROTATION IN STORMS EXTENDING OFFSHORE..MAIN
CONCERN FOR TONIGHT WILL BE THIS RAINBAND AND ANY SVR STORMS LOCALIZED
FLOODING IT PRODUCES. BAND APPEARS TO BE LIFTING SLOWLY NWARD.

@1...VOLUSIA
@2...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@3...BREVARD INDIAN RIVER
@4...ST LUCIE MARTIN

CHOY/HAGEMEYER

In the hours before

Special weather statement, Nov 15, 6:26 PM EST, 3 hours 21 minutes before
FLZ038-040-501-160325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
626 PM EST TUE NOV 15 1994

...COASTAL FLOOD WARNING IN EFFECT FROM ST AUGUSTINE SOUTHWARD AND
INCLUDES FLAGLER COUNTY...
...GALE WARNING ALSO IN EFFECT FROM ST AUGUSTINE SOUTHWARD...
...HIGH WIND ADVISORY IN EFFECT THROUGH TONIGHT FOR NORTH FLORIDA
AND INCLUDES MARION AND FLAGLER COUNTIES...

THE COMBINATION OF TROPICAL STORM GORDON AND HIGH PRESSURE LOCATED
OVER THE ATLANTIC OFF THE EASTERN SEABOARD CONTINUES TO PRODUCE
STRONG AND GUSTY NORTHEAST TO EAST WINDS ALONG THE FLORIDA NORTHEAST
COAST.  STRONG AND GUSTY WINDS WILL ALSO CONTINUE OVER THE INTERIOR
SECTIONS OF NORTH FLORIDA TONIGHT.

THE STRONG WINDS ARE PRODUCING VERY ROUGH SEAS AND HEAVY SURF
CONDITIONS ALONG THE COASTAL SECTIONS OF FLAGLER COUNTY. AT THIS
TIME...THERE HAVE BEEN NO REPORTS OF BEACH EROSION.  HOWEVER...THESE
STRONG ONSHORE WINDS ARE EXPECTED TO PERSIST THROUGH THE NIGHT...AND
BEACH EROSION AND COASTAL FLOODING ARE LIKELY THIS EVENING AND DURING
THE NIGHT...AND PARTICULARLY AT THE TIME OF THE HIGH TIDES.  A HIGH
TIDE WAS AT 605 PM...AND NEXT HIGH TIDE OCCURS WEDNESDAY MORNING
AROUND 630 AM.

PERSONS WHO LIVE ALONG THE COASTAL AREAS SHOULD BE PREPARED TO TAKE
MEASURES TO PROTECT PROPERTY.

DURING THE EVENING AND NIGHTTIME HOURS...NORTHEAST WINDS OF 25 TO 40
MPH ARE POSSIBLE OVER MARION AND FLAGLER COUNTY...ESPECIALLY IN
ASSOCIATION WITH FAST MOVING BANDS OF SHOWERS...OR POSSIBLY
THUNDERSTORMS...AS THEY PUSH RAPIDLY THROUGH THE AREA.

AS THE SQUALLS MOVE THROUGH THE AREA...THEY WILL LIKELY PRODUCE HEAVY
DOWNPOURS...POSSIBLY CAUSING SOME STREET FLOODING OR FLOODING OF POOR
DRAINAGE AREAS.

MOTORISTS SHOULD BE PARTICULARLY ALERT FOR PONDING OF WATER ON THE
ROADWAYS AND NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. PEOPLE DRIVING
HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS DUE TO THE
HIGH WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Nov 15, 6:26 PM EST, 3 hours 21 minutes before
FLZ047-160025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
624 PM EST TUE NOV 15 1994

...STRONG THUNDERSTORMS APPROACHING THE SOUTH BREVARD COUNTY
COAST...

STRONG THUNDERSTORMS ARE RAPIDLY APPROACHING THE BREVARD COUNTY
COASTLINE.  THESE THUNDERSTORMS WILL PRODUCE VERY STRONG GUSTY
WINDS.

THESE STORMS WILL AFFFECT THE COASTLINE AND MOVE INTO INTERIOR
PORTIONS OF SOUTH BREAVARD COUNTY MAINLY FROM MELBOURNE SOUTHWARD
TO SEBASTIAN.

THESE THUNDERSTORMS CAN PRODUCE GUSTY WINDS...DANGEROUS
LIGHTNING...AND HEAVY RAIN.  IF THREATENING WEATHER MOVES INTO YOUR
AREA SEEK SHELTER IN A SOLID BUILDING. MOTORISTS SHOULD SLOW DOWN
AND KEEP ALERT FOR PONDING OF WATER ON ROADjS.

BKC
Local storm report, Nov 15, 8:04 PM EST, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
805 PM EST TUE NOV 15 1994

DATE       TIME       LOCATION/EVENT  ....PRELIMINARY DATA...

11/15     530 PM     S. BREVARD-MICCO. LARGE OAK TREE DOWN .25 MILE
                     SOUTH MICCO

          530 PM     S. BREVARD-MICCO. ROOF BLOWN OFF TRAILER

          600 PM     INDIAN RIVER COUNTY-VERO BEACH. PEA SIZE HAIL

          657 PM     S. BREVARD BORDER. HAM RADIO NET REPORTED POSSIBLE
                     TORNADO TD AT PERRRIWINKLE CIRCLE AT COUNTY
                     LIMITS.

          700 PM     OSCEOLA COUNTY-HOLOPAW. HAIL SIZE .25 INCH

          701 PM     S. BREVARD. HAM RADIO NET REPORTS PSBL DAMAGE
                     IN MICCO AREA.

           705 PM    S. BREVARD-HAM RADIO NET CONFIRMS 5 OR MORE
                     INJURIES IN BAREFOOT BAY AREA.

           746 PM    STATE WARNING POINT REPORTS 3 TO 10 HOUSES
                     COLLAPSED IN MICCO AREA. 3 CARS TRAPPED BY
                     LIVE ELECTRICAL WIRES WITH POSSIBLE PEOPLE
                     INSIDE THE CARS.

           756 PM    ...FOLLOW-UP FOR 746 PM REPORT...
                     BREVARD EM. MICCO-BAREFOOT BAY. LARGE MOBILE
                     HOME COMMUNITY WITH EXTENSIVE DAMAGE.  10
                     COLLAPSED STRUCTURES WITH TRAPPED VICTIMS.
                     UNKNOWN DAMAGE TO HOMES/VEHICLES WITH
                     TRAPPED VICTIMS DUE TO LIVE ELECTRICAL WIRES.
                     WIRES ACROSS RAIL TRACKS AND GAS LEAKS.

MLB/MRT
Local storm report, Nov 15, 8:05 PM EST, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
805 PM EST TUE NOV 15 1994

DATE       TIME       LOCATION/EVENT  ....PRELIMINARY DATA...

11/15     530 PM     S. BREVARD-MICCO. LARGE OAK TREE DOWN .25 MILE
                     SOUTH MICCO

          530 PM     S. BREVARD-MICCO. ROOF BLOWN OFF TRAILER

          600 PM     INDIAN RIVER COUNTY-VERO BEACH. PEA SIZE HAIL

          657 PM     S. BREVARD BORDER. HAM RADIO NET REPORTED POSSIBLE
                     TORNADO TD AT PERRRIWINKLE CIRCLE AT COUNTY
                     LIMITS.

          700 PM     OSCEOLA COUNTY-HOLOPAW. HAIL SIZE .25 INCH

          701 PM     S. BREVARD. HAM RADIO NET REPORTS PSBL DAMAGE
                     IN MICCO AREA.

           705 PM    S. BREVARD-HAM RADIO NET CONFIRMS 5 OR MORE
                     INJURIES IN BAREFOOT BAY AREA.

           746 PM    STATE WARNING POINT REPORTS 3 TO 10 HOUSES
                     COLLAPSED IN MICCO AREA. 3 CARS TRAPPED BY
                     LIVE ELECTRICAL WIRES WITH POSSIBLE PEOPLE
                     INSIDE THE CARS.

           756 PM    ...FOLLOW-UP FOR 746 PM REPORT...
                     BREVARD EM. MICCO-BAREFOOT BAY. LARGE MOBILE
                     HOME COMMUNITY WITH EXTENSIVE DAMAGE.  10
                     COLLAPSED STRUCTURES WITH TRAPPED VICTIMS.
                     UNKNOWN DAMAGE TO HOMES/VEHICLES WITH
                     TRAPPED VICTIMS DUE TO LIVE ELECTRICAL WIRES.
                     WIRES ACROSS RAIL TRACKS AND GAS LEAKS.

MLB/MRT
Special weather statement, Nov 15, 8:18 PM EST, 1 hour 29 minutes before
FLZ041-044>047-053-054-058-059-064-501-160220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
818 PM EST TUE NOV 15 1994

...TORNADO WARNING IN EFFECT FOR SOUTERN BREVARD COUNTY EXPIRED AT
800 PM EST...
...TROPICAL STORM WARNING IN EFFECT FOR THE EAST COAST OF FLORIDA
FROM TITUSVILE SOUTHWARD...
...HIGH WIND WARNING IN EFFECT FOR VOLUSIA...BREVARD COUNTY NORTH
OF TITUSVILLE...AND ALL EAST CENTRAL FLORIDA INTERIOR COUNTIES...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY...
...URBAN AND SMALL STREAM ADVISORY IN AFFECT FOR OSCEOLA AND
BREVARD COUNTY...

AT 815 PM...A LARGE AREA OF MODERATE RAIN WITH EMBEDDED
THUNDERSTORMS COVERED ALL OF EAST CENTRAL FLORIDA. STRONG
THUNDERSTORMS CONTINUE TO DEVELOP OFFSHORE AND ARE MOVING ONSHORE
FROM PLAYALINDA BEACH SOUTH TO VERO BEACH AND INLAND TO THE SOUTHERN
METROPOLITAN ORLANDO AREA AND KENANSVILLE. THE AREA OF RAIN AND
THUNDERSTORMS WERE MOVING NORTHWEST AT 30 MPH.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...TERRENTIAL RAINS...AND
POSSIBLE HAIL ARE ALL EXPECTED WITH THUNDERSTORMS IN THIS AREA.
TROPICAL STORM GORDON CONTINUES AT PRESENT STRENGTH WITH BANDS OF
SHOWERS AND THUNDERSTORMS CONTINUALLY DEVELOPING OR MOVING OVER
EAST CENTRAL FLORIDA. THIS IS A DANGEROUS WEATHER SITUATION AND
SHOWERS AND THUNDERSTORMS MOVING OVER THIS AREA HAVE THE POTENTIAL
TO PRODUCE DAMAGING WINDS AT ANY TIME. TORNADOES ARE ALSO POSSIBLE
WITH STRONG THUNDERSTORMS.

SEVERE THUNDERSTORMS MOVED THROUGH THE SOUTH BREVARD COUNTY AREA
NEAR MICCO EARLIER THIS EVENING. REPORTS HAVE INDICATED THAT
NUMEROUS HOMES CALLAPSED IN THE MICCO AREA AND VEHICLES WERE
DAMAGED. EARLIER IN THE SAME AREA AND NEAR VERO BEACH THUNDERSTORMS
PRODUCED PEA SIZED HAIL. MINOR FLOODING WAS REPORTED IN HOLOPAW AND
JUPITER INLET REPORTED SUBSTANCIAL BEACH EROSION.

HEAVY RAINS WILL CONTINUE ESPECIALLY OVER OSCEOLA AND BREVARD
COUNTY. STREET AND SMALL STREAM FLOODING IS EXPECTED THROUGOUT THE
NIGHT. HEAVY RAINS WILL ALSO MOVE OVER ORANGE...LAKE AND VOLUSIA
COUNTIES LATER TONIGHT.

RESIDENTS IN EAST CENTRAL FLORIDA ARE ADVISED TO REMAIN INDOORS AND
OFF THE ROADWAYS TONIGHT. HEAVY RAINS WILL PRODUCE ISOLATED FLOODING
IN LOW LYING AREAS. ROADS WILL BE SLICK.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
THUNDERSTORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR
POOR VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

BKC

&

WWUS40KMKC.a
Special weather statement, Nov 15, 8:25 PM EST, 1 hour 22 minutes before
FLZ041-044>047-053-054-058-059-064-501-160220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
818 PM EST TUE NOV 15 1994

...TORNADO WARNING IN EFFECT FOR SOUTERN BREVARD COUNTY EXPIRED AT
800 PM EST...
...TROPICAL STORM WARNING IN EFFECT FOR THE EAST COAST OF FLORIDA
FROM TITUSVILE SOUTHWARD...
...HIGH WIND WARNING IN EFFECT FOR VOLUSIA...BREVARD COUNTY NORTH
OF TITUSVILLE...AND ALL EAST CENTRAL FLORIDA INTERIOR COUNTIES...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY...
...URBAN AND SMALL STREAM ADVISORY IN AFFECT FOR OSCEOLA AND
BREVARD COUNTY...

AT 815 PM...A LARGE AREA OF MODERATE RAIN WITH EMBEDDED
THUNDERSTORMS COVERED ALL OF EAST CENTRAL FLORIDA. STRONG
THUNDERSTORMS CONTINUE TO DEVELOP OFFSHORE AND ARE MOVING ONSHORE
FROM PLAYALINDA BEACH SOUTH TO VERO BEACH AND INLAND TO THE SOUTHERN
METROPOLITAN ORLANDO AREA AND KENANSVILLE. THE AREA OF RAIN AND
THUNDERSTORMS WERE MOVING NORTHWEST AT 30 MPH.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...TERRENTIAL RAINS...AND
POSSIBLE HAIL ARE ALL EXPECTED WITH THUNDERSTORMS IN THIS AREA.
TROPICAL STORM GORDON CONTINUES AT PRESENT STRENGTH WITH BANDS OF
SHOWERS AND THUNDERSTORMS CONTINUALLY DEVELOPING OR MOVING OVER
EAST CENTRAL FLORIDA. THIS IS A DANGEROUS WEATHER SITUATION AND
SHOWERS AND THUNDERSTORMS MOVING OVER THIS AREA HAVE THE POTENTIAL
TO PRODUCE DAMAGING WINDS AT ANY TIME. TORNADOES ARE ALSO POSSIBLE
WITH STRONG THUNDERSTORMS.

SEVERE THUNDERSTORMS MOVED THROUGH THE SOUTH BREVARD COUNTY AREA
NEAR MICCO EARLIER THIS EVENING. REPORTS HAVE INDICATED THAT
NUMEROUS HOMES CALLAPSED IN THE MICCO AREA AND VEHICLES WERE
DAMAGED. EARLIER IN THE SAME AREA AND NEAR VERO BEACH THUNDERSTORMS
PRODUCED PEA SIZED HAIL. MINOR FLOODING WAS REPORTED IN HOLOPAW AND
JUPITER INLET REPORTED SUBSTANCIAL BEACH EROSION.

HEAVY RAINS WILL CONTINUE ESPECIALLY OVER OSCEOLA AND BREVARD
COUNTY. STREET AND SMALL STREAM FLOODING IS EXPECTED THROUGOUT THE
NIGHT. HEAVY RAINS WILL ALSO MOVE OVER ORANGE...LAKE AND VOLUSIA
COUNTIES LATER TONIGHT.

RESIDENTS IN EAST CENTRAL FLORIDA ARE ADVISED TO REMAIN INDOORS AND
OFF THE ROADWAYS TONIGHT. HEAVY RAINS WILL PRODUCE ISOLATED FLOODING
IN LOW LYING AREAS. ROADS WILL` BE SLICK.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
THUNDERSTORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR
POOR VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

BKC

&

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 7:06 PM ESTTornado WarningMLBBrevard54 min
Nov 15, 8:32 PM ESTTornado WarningMLBBrevard58 min
Nov 15, 9:35 PM ESTTornado WarningMLBBrevard55 min
Nov 15, 10:47 PM ESTTornado WarningMLBPalm Beach58 min
Nov 16, 3:34 AM ESTTornado WarningMLBSeminole48 min
Nov 16, 3:34 AM ESTTornado WarningMLBVolusia56 min
Nov 16, 9:16 AM ESTTornado WarningMLBPalm Beach29 min

Nearby

Tornado Warnings in Florida, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.